Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

June 2, 2021Douglas County, Washoe County, Nevada; Alpine County, Lassen County, Mono County, California

NWS Reno, NV issued this special weather statement at Jun 2, 2021, 3:10 PM PDT for Douglas County, Washoe County, Nevada; Alpine County, Lassen County, Mono County, California. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2021, 3:10 PM PDT (22:10 UTC)
Expired
Jun 2, 2021, 5:00 PM PDT
In force
110 min
Issued by
NWS Reno, NV

Counties Alpine County, CA, Lassen County, CA, Mono County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 33 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3045 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS85 KREV 022210
SPSREV

Special Weather Statement
National Weather Service Reno NV
310 PM PDT Wed Jun 2 2021
 
CAZ070>073-NVZ001>005-030000-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
310 PM PDT Wed Jun 2 2021

...Thunderstorms Developing over the Sierra north into far western 
Nevada and northeastern California...

Thunderstorms are forming along the Sierra north into northeastern 
California this afternoon.

These storms will be capable of producing frequent lightning, brief 
heavy rainfall and small hail, sudden temperature drops, and strong 
outflow winds to 40 mph through this evening.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Dyer, Tahoe City,
Chalfant, Graeagle, Kings Beach, Plumas Eureka State Park, Crowley
Lake, Sonora Pass, Bieber, Gardnerville, June Lake, Carson Pass, Boca
Reservoir, Nubieber, Lee Vining and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and 
stay away from windows. Hikers and campers should seek shelter in a 
vehicle if possible.

Report severe weather or flooding by posting on our Facebook or
Twitter. Search for 'NWS Reno'. Pictures and videos are very helpful.

&&

LAT...LON 3773 11926 3804 11931 3820 11963 3885 12016
      3960 12046 3971 12072 4019 12088 4059 12132
      4118 12133 4119 12005 4170 12023 4199 12004
      4200 12001 4199 11932 4096 11933 4085 11875
      4038 11981 3929 11982 3746 11784 3746 11878
TIME...MOT...LOC 2201Z 000DEG 0KT 4105 12070 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 2, 2:39 PM PDT, 31 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM PDT, 31 minutes before
Area Forecast Discussion
National Weather Service Reno NV
239 PM PDT Wed Jun 2 2021

.SYNOPSIS...

Hot valley temperatures are expected through the workweek. There is
a risk for afternoon thunderstorms today in the eastern Sierra
before spreading into western Nevada Thursday. Storm chances push
south to Mono and Mineral counties on Friday. Temperatures cool this
weekend with winds increasing as an area of low pressure moves into
the Pacific Northwest.

&&

.SHORT TERM...through Saturday morning...

Not many changes to the forecast as short-range model consensus
remains high regarding the building area of high pressure overhead
and chances for isolated thunderstorms each afternoon through
Friday. The biggest change was a slight increase in isolated
thunderstorm chances farther north into the Eastern Sierra and
within the Lassen convergence zone this afternoon and evening.

HEAT INTO FRIDAY:

* The hot temperatures will peak today into Thursday before a slow
  cooling trend begins Friday. Depending on convective cloud
  coverage across the region, some areas may see the peak in maximum
  temperatures for this week today or tomorrow.

* Temperatures across the lower valleys of western NV will be in the
  mid-90s to low 100s (mainly out in the lower valleys of the Basin
  and Range) through Thursday. In the Sierra, highs are expected to
  be in the 80s through Thursday, with cooler temperatures possible
  near the shores of Lake Tahoe due to the boundary layer mixing.
  Highs in northeast California will be in the upper 80s in higher
  elevations, while lower valleys will experience upper 90-degree
  heat. Into Friday, temperatures will cool by about 3-5 degrees
  areawide as the upper level ridge axis continues to slide east.
  Waning convection Thursday evening in the Sierra and western
  Nevada may help to keep overnight lows higher in these areas due
  to increased moisture from outflows and due to a deficit of
  radiative cooling caused by residual cumulus.

THUNDERSTORMS:

Strong diurnal heating coupled with cooling aloft and increasing mid-
level moisture will create chances for isolated thunderstorms each
afternoon and evening through Friday.

* This afternoon and evening: Some cumulus congestus has begun to
  form over the higher peaks of the eastern Sierra early this
  afternoon. Latest CAMs (NAM 3 km/HRRR/WRF-FV3) and HREF/SREF
  guidance show a 15-20% chance of isolated thunderstorms forming
  over the Sierra crest in Mono County, with a 10-15% chance
  stretching north and east into the central Sierra (as far north as
  the Lake Tahoe Basin) and far western Nevada (as far north and
  east as the Sweetwater Range, Pine Nut Mountains, and Carson
  Range). There is also a 10-15% of isolated thunderstorms over
  northern Lassen, far northern Washoe, and Surprise Valley later
  this evening. Main threats will be typical with occasional cloud-
  to-ground lightning, heavy rain with small hail, gusty and erratic
  outflow winds to 45 mph, and rapid cooling.

* Thursday afternoon and evening: With better cooling and low-to-mid
  level moistening and the return of the afternoon zephyr,
  thunderstorm chances expand out into western NV, mainly south of
  US Highway 50. The main threats will be similar to today, with a
  couple of exceptions. With a rather deep, warm, and dry boundary
  layer and subsequent inverted v thermodynamic profiles, an
  increased risk for stronger outflow winds and isolated dry
  lightning strikes are possible, despite the combined wet/dry storm
  mode. CAMs and short-range deterministic model guidance show the
  potential for DCAPEs as high as 500-750 J/kg tomorrow afternoon
  across the Eastern Sierra and over western Nevada, which would
  encourage strong outflow winds to 50 mph.

* Friday afternoon and evening: The isolated thunderstorm potential
  shifts south to Mono and Mineral counties as a trough begins to
  push into the eastern Pacific and the ridge continues to slide
  east.

WINDS:

* A weak westerly zephyr with gusts to 25 mph is expected to form
  this afternoon due to a strong temperature contrast between the
  warm Sierra and the hot valley floors of western NV. A more
  typical zephyr makes its appearance tomorrow with westerly wind
  gusts to 25-30 mph, with enhanced zephyr breezes expected through
  Saturday (30-35 mph). More details on winds can be found in the
  Fire Weather section below.

-Johnston

.LONG TERM...Saturday into next week...

* Long term ensembles and deterministic guidance are in good
  agreement with increasing winds and cooler temperatures this
  coming weekend into next week.

A pattern change looks to be upon us as a series of upper-level
troughs move into the PacNW and the western US this weekend into
early next week. A weak short-wave trough will pass along the US-
Canadian border late Friday into Saturday, which will help to begin
a slow cooling trend into next week. Temperatures Saturday afternoon
look to be in the low-to-mid 90s across western NV, low-to-mid 80s
in Sierra valleys, and upper 80s across northeast CA. These highs
will cool to near average Monday-next Wednesday as a deeper short-
wave trough makes landfall over the Pacific Northwest on Sunday.
Winds will slowly increase as these troughs move into the western
US. An enhanced zephyr will make an appearance Saturday with gusts
25-35 mph expected before attention turns to potentially stronger
winds Sunday-Tuesday with gusts 30 to 40 mph. With the recent hot
temperatures and dry conditions, we could potentially see critical
fire weather conditions perk up by early next week. See the Fire
Weather discussion below for more information. -Johnston

&&

.AVIATION...

Hot temps continue through the end of the week and start of the
weekend with density altitude concerns possible for smaller
aircraft, especially at our higher elevation terminals.

Westerly winds to kick in this afternoon, but will be lighter than a
typical "zephyr" with peak gusts at area terminals in the 12-17 kt
range. More typical west winds Thursday-Saturday afternoons with
peak gusts 20-25 kts from 1-9 pm. Stronger winds are looking likely
Sunday-Tuesday next week as a trough approaches the region.

Otherwise, thunderstorm chances remain for today and Thursday. Storm
coverage today looks isolated at best, with a 15% chance for cells
along the eastern Sierra from Markleeville south, and north of a
KSVE-Gerlach line. There is a 5% chance in the Sierra between those
two regions. Storms will have greater coverage (isold-sct) on
Thursday, once again initiating along the eastern Sierra, then likely
moving north along the Pine Nut Range. As the westerly winds
develop, it will provide an area of convergence for the storms and
they may make it farther north before shifting east into the
evening. Greatest threat from storms will be potential for gusty and
erratic outflow winds in excess of 45 kts. These winds could also
pick up areas of dust, bringing terrain obstructions and reduced
visibility. -Dawn

&&

.FIRE WEATHER...

...Hot conditions continue with chances for thunderstorms today and
especially Thursday...

...Gusty winds looking likely Sunday-Tuesday...

Based on intel from the local GACC, fuels are approximately 4-6
weeks ahead of schedule and these hot and dry days are rapidly
parching fuels further. We have recently received word that many
fire zones have fuels cured and are ready for Red Flag Warnings as
conditions are warranted.

Thunderstorm chances exist today (10-15%) and Thursday (15-25%). The
best chances today will be in the eastern Sierra south of
Markleeville and north of a Susanville-Gerlach line. Thursday,
expect storms to initiate in the eastern Sierra, moving north along
the Pine Nut Range and into the western Nevada Sierra front before
pushing east along the afternoon zephyr. More details can be found
in the short term portion of the discussion above. While the typical
risks for storms exist, the greatest concern remains strong and
erratic outflow winds, possibly in excess of 40-50 mph from any
storms that do develop. Storms will be a hybrid of wet and dry
given the hot and dry lower atmosphere. Dry lightning strikes
outside of thunderstorm cores are certainly possible, but a
widespread dry lightning event is not expected.

After several days of generally lighter winds, the more typical
afternoon westerly zephyr returns Thursday through Saturday.
Stronger winds are anticipated Sunday through Tuesday as a trough
drops into the region and brings a solid 15 degrees of cooling,
which takes temps back to normal for this time of the year. Wind
gusts may reach 30-40 mph during the time frame, particularly Sunday-
Monday, however it's hard to pick which day will see stronger winds
at this time.

Please take caution to avoid sparking a wildfire, especially as
these fire weather concerns crop up over the next week. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 2, 3:10 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
310 PM PDT Wed Jun 2 2021

CAZ070>073-NVZ001>005-030000-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
310 PM PDT Wed Jun 2 2021

...Thunderstorms Developing over the Sierra north into far western
Nevada and northeastern California...

Thunderstorms are forming along the Sierra north into northeastern
California this afternoon.

These storms will be capable of producing frequent lightning, brief
heavy rainfall and small hail, sudden temperature drops, and strong
outflow winds to 40 mph through this evening.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Dyer, Tahoe City,
Chalfant, Graeagle, Kings Beach, Plumas Eureka State Park, Crowley
Lake, Sonora Pass, Bieber, Gardnerville, June Lake, Carson Pass, Boca
Reservoir, Nubieber, Lee Vining and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

Report severe weather or flooding by posting on our Facebook or
Twitter. Search for 'NWS Reno'. Pictures and videos are very helpful.

&&

LAT...LON 3773 11926 3804 11931 3820 11963 3885 12016
      3960 12046 3971 12072 4019 12088 4059 12132
      4118 12133 4119 12005 4170 12023 4199 12004
      4200 12001 4199 11932 4096 11933 4085 11875
      4038 11981 3929 11982 3746 11784 3746 11878
TIME...MOT...LOC 2201Z 000DEG 0KT 4105 12070

CJ

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.